HomeClinical ToolsSARC-F

💪 SARC-F Sarcopenia Screening

SARC-F is a rapid five-item, patient-reported screen for sarcopenia suitable for community and outpatient settings.

Clinical takeaway

SARC-F has high specificity but only moderate sensitivity, so it is a rule-in first-line screen and a low score does not fully exclude sarcopenia in high-risk patients (original synthesis · not guideline verbatim).

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Score each of the five domains (strength, walking, rising from a chair, climbing stairs, falls) 0–2; the tool totals them out of 10.

How it works

Total = strength + walking + chair-rising + stair-climbing + falls, each 0–2 (range 0–10). A total ≥4 suggests sarcopenia risk.

Key points

  • SARC-F has high specificity but only moderate sensitivity, so it is a rule-in first-line screen and a low score does not fully exclude sarcopenia in high-risk patients (original synthesis · not guideline verbatim).
  • A positive screen (≥4) should be followed by objective assessment: grip strength, gait speed, and muscle mass by DXA or BIA.
  • Adding calf circumference (SARC-CalF) improves sensitivity where a more thorough first-pass screen is wanted.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Difficulty lifting ~5 kgNo difficulty
Difficulty walking across a roomNo difficulty
Difficulty rising from a chair or bedNo difficulty
Difficulty climbing 10 stairsNo difficulty
Falls in the past yearNone

SARC-F0pts

  • InterpretationLower sarcopenia risk
Difficulty lifting ~5 kgMuch difficulty/unable
Difficulty walking across a roomMuch difficulty/needs aid/unable
Difficulty rising from a chair or bedMuch difficulty/needs help
Difficulty climbing 10 stairsMuch difficulty/unable
Falls in the past year≥4

SARC-F10pts

  • InterpretationSuggests sarcopenia risk, further assessment advised

Frequently asked questions

What is SARC-F Sarcopenia Screening?
SARC-F is a rapid five-item, patient-reported screen for sarcopenia suitable for community and outpatient settings.
How is SARC-F Sarcopenia Screening calculated? What is the core formula?
Total = strength + walking + chair-rising + stair-climbing + falls, each 0–2 (range 0–10). A total ≥4 suggests sarcopenia risk.
When is SARC-F Sarcopenia Screening used?
Score each of the five domains (strength, walking, rising from a chair, climbing stairs, falls) 0–2; the tool totals them out of 10.
What are the key clinical points for SARC-F Sarcopenia Screening?
SARC-F has high specificity but only moderate sensitivity, so it is a rule-in first-line screen and a low score does not fully exclude sarcopenia in high-risk patients (original synthesis · not guideline verbatim). A positive screen (≥4) should be followed by objective assessment: grip strength, gait speed, and muscle mass by DXA or BIA. Adding calf circumference (SARC-CalF) improves sensitivity where a more thorough first-pass screen is wanted.
What are the limits and cautions when using SARC-F Sarcopenia Screening?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is SARC-F Sarcopenia Screening calculated in practice? Can you show a worked example?
Inputs: Difficulty lifting ~5 kg No difficulty, Difficulty walking across a room No difficulty, Difficulty rising from a chair or bed No difficulty, Difficulty climbing 10 stairs No difficulty, Falls in the past year None → Result: SARC-F 0 pts(Interpretation: Lower sarcopenia risk) Inputs: Difficulty lifting ~5 kg Much difficulty/unable, Difficulty walking across a room Much difficulty/needs aid/unable, Difficulty rising from a chair or bed Much difficulty/needs help, Difficulty climbing 10 stairs Much difficulty/unable, Falls in the past year ≥4 → Result: SARC-F 10 pts(Interpretation: Suggests sarcopenia risk, further assessment advised)

Other tools

⚖️ BMI📐 BSA⚖️ IBW📏 WHR

中文版 →